MAUDE Adverse Event Report: CARDIACASSIST INC. LIFESPARC SYSTEM; PUMP, BLOOD, CARDIOPULMONARY BYPASS, NON-ROLLER TYPE

CARDIACASSIST INC. LIFESPARC SYSTEM; PUMP, BLOOD, CARDIOPULMONARY BYPASS, NON-ROLLER TYPE
Model Number 5800-0000
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Reduced Blood Flow (4598)
Date of Event 07/23/2023
Type of Reportable Event Death
Event or Problem Description
Livanova received a report that a lifesparc pump experienced low flow during support of a patient following a motor vehicle accident.The patient was reported to have a pericardial contusion with bilateral femurs broken and was intubated but was not achieving oxygen saturation despite max vent setting.About 3 hours later, the patient started to experience low flow.The nurse reported that they were giving a large amount of fluid yet were unable to improve the flow and it eventually dropped to less than 1.0 lpm.The team performed an emergent surgery to open the abdominal cavity and pressures were reportedly greater than 500mmhg.Prior to this procedure, the lifesparc circuit was clamped off due to low flow.Soon after the procedure the patient lost pressure and died.The ecmo coordinators reported that they did not feel as if the lifesparc pump failed and reported the event for due diligence purposes.
 
Additional Manufacturer Narrative
A1., a4.-a6.Patient identifier, weight, ethnicity and race were not provided.D4.Device serial/lot number was not provided, so device expiration date and udi number could not be determined.H4.As the serial/lot number was not provided, device manufacture date could not be determined.H10.Livanova manufactures the lifesparc pump.The event occurred in (b)(6).Through follow-up communication, livanova learned that the hospital team was having unexplained low flow and initially thought the pump stopped.The pump controller banner was reportedly red during the event.However, after discussing over the phone, it was agreed that the pump did not stop and instead experienced a low flow event.The livanova representative believes the customer had a volume issue, as that is what it sounded like clinically.This was further supported through communication with the livanova medical affairs expert, who noted that both the blood loss and low flow reported by the user were likely tied to abdominal compartment syndrome or retroperitoneal bleed based on the patient condition.The data log from the lifesparc controller was sent to livanova for investigation.A review of the data log showed that the pump was running throughout the incident until the controller was powered off manually by the user.At this time, there is no evidence that a malfunction of the lifesparc pump occurred or that a device malfunction contributed to the patient adverse event.Additionally, the customer reportedly does not believe a pump failure occurred and has not identified a specific malfunction of the device.An evaluation of the pump is anticipated, but has not yet been completed.If any additional information relevant to the reported event is received, it will be provided in a supplemental report.
 
Additional Manufacturer Narrative
D4.Sn: 00876946 expiration date: feb 19, 2025 udi: (b)(4).H4.April 11, 2023 h10.The complained lifesparc pump was preserved and returned for evaluation.The pump was received with the power cord cut.A visual inspection found that the upper housing, lower housing, ruby and impeller vanes all appeared normal.The rotor axial load was measured to determine the upward force with which the ruby ball was being pushed into the ceramic cup.A load measurement fixture was placed on the pump with a central shaft touching the rotor tip and the force necessary to push the rotor tip out of the ceramic cup was measured several times and was not found to be significantly greater than a normal axial load.The device was sectioned for further inspection.After sectioning, the rotor assembly was thoroughly decontaminated and measured with a granite plate.All dimensions were within specifications.Due to the power cord being cut at the user facility, the pump could not be run and functional testing was not possible.No other analyses yielded potential indicators of a pump failure.Review of the dhr did not identify any deviations or non-conformities relevant to the reported issue.All tests and inspections were completed with passing results.As the device evaluation showed no evidence of a malfunction and the customer also does not believe a malfunction occurred, no specific root cause was determined and corrective actions were not identified.Because no malfunction is known to have occurred, no further investigation is required.Livanova maintains and documents periodic customer event monitoring in order to evaluate actions for product improvement.

Brand Name
LIFESPARC SYSTEM
Common Device Name
PUMP, BLOOD, CARDIOPULMONARY BYPASS, NON-ROLLER TYPE
Manufacturer (Section D)
CARDIACASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer (Section G)
CARDIACASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer Contact
ryan coyle
620 alpha drive
pittsburgh, PA 15238
MDR Report Key17596645
Report Number2531527-2023-00026
Device Sequence Number17997466
Product Code KFM
UDI-Device Identifier00814112020609
UDI-Public(01)00814112020609(11)230411(17)250219
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K183623
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date02/19/2025
Device Model Number5800-0000
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/26/2023
Supplement Date Received by Manufacturer10/03/2023
Initial Report FDA Received Date08/22/2023
Supplement Report FDA Received Date10/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/11/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age38 YR
Patient SexMale